Texas, 2011

Hail in Texas, April 24, 2011

April 24, 2011 · NWS AMA · 1 event in 1 county or zone

An isolated severe thunderstorm developed across the northern Texas Panhandle during the early evening hours producing hail. No damages or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An isolated severe thunderstorm developed across the northern Texas Panhandle during the early evening hours producing hail. No damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 24, 6:00 PM CST, 18 minutes earlier.

Area forecast discussion, Apr 24, 6:00 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SUN APR 24 2011

.AVIATION...
PRECIP CHCS AND CIGS MAIN AVIATION CONCERNS NEXT 12 TO 18 HOURS. IT
APPEARS BEST THREAT FOR SHOWERS AND TSTMS WILL BE AT KGUY...WITH
LEAST CHC AT KAMA FOR FIRST 12 HOURS OF THIS FCST CYCLE. REFLECTED
THIS WITH CB REMARKS AT KGUY AND KDHT FOR NOW. CONFIDENCE IN WHETHER
OR NOT MVFR CIGS REDEVELOP TNGT IS LOW AT THIS TIME. HOWEVER...DID
INCORPORATE A PERIOD OF MVFR CIGS AT ALL SITES...WITH LONGEST PERIOD
AT KGUY AND LEAST AMOUNT OF TIME AT KDHT. COLD FRONT WILL PUSH THRU
ALL TAF SITES FROM NW TO SE ON MONDAY WITH INCREASING NW TO N WINDS
IN ITS WAKE.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT SUN APR 24 2011/

DISCUSSION...
WILL CONTINUE 20 TO 50 PCT TSTM POPS FOR TNGT...WITH HIGHEST POPS
ACROSS NRN AND NERN ZONES.  ELY LOW-LEVEL FLOW WILL SUPPLY ADDITIONAL
MSTR IN REGION WHERE INCOMING SHORTWAVE TROF COULD CAUSE RELEASE OF
INSTBY.  AREAL QUALIFIERS HAVE BEEN USED.

HAVE KEPT LOW POPS GOING ON MON MRNG ACROSS NERN HALF OF FCST AREA...
AND HAVE SPREAD MON AFTN POPS INTO SWRN AND SRN PARTS OF FCST AREA...
WHERE MSTR FLUX CONVERGENCE EXPECTED TO BE MAXIMIZED VICINITY SFC AND
H8 FRONT.  MON NGT EXPECTED TO BE DRY AS SFC RDG BUILDS INTO PNHDLS
BEHIND DISSIPATING COLD FRONT.

LOW POPS KEPT FOR TUE MRNG ACROSS NERN AND NRN ZONES...WHERE EFFECTS
OF SHORTWAVE TROF MAY BE MOST NOTABLE.  HAVE SPREAD LOW POPS TUE AFTN
INTO SERN AND S-CENTRAL ZONES...AHEAD OF EXPECTED DRYLINE SETUP.

TUE EXPECTED TO BE WINDY.  STRONG SHORTWAVE TROF AND ASSOCIATED COLD
FRONT TUE NGT WARRANT CONTINUATION OF POPS OVER MOST OF FCST AREA.
NO POPS IN REMAINDER OF FCST.

MAY SEE TEMPS NEAR FREEZING IN NWRN SECTIONS TUE NGT AND WED NGT.

FRI AND SAT EXPECTED TO BE BREEZY TO WINDY.  03

COCKRELL

FIRE WEATHER...
ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDTIONS MAY OCCUR
MONDAY OVER THE SOUTHWESTERN TEXAS PANHANDLE.  ELEVATED TO POSSIBLY
CRITICAL FIRE WEATHER CONDTIONS MAY OCCUR TUESDAY OVER THE WESTERN
HALF OF THE TEXAS PANHANDLE.  BREEZY TO WINDY NORTH WINDS ON
WEDNESDAY ARE EXPECTED TO DIMINISH PRIOR TO THE ONSET OF LOWER
RELATIVE HUMIDITIES IN THE AFTERNOON.  ELEVATED TO POSSIBLY CRITICAL
FIRE WEATHER CONDTIONS MAY OCCUR FRIDAY AND SATURDAY OVER WESTERN
SECTIONS OF THE PANHANDLES.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Apr 24, 2:06 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
306 PM CDT SUN APR 24 2011

OKZ001>003-TXZ001>020-251100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
306 PM CDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS
MAY APPROACH SEVERE LEVELS WITH HAIL AND GUSTY WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY OVER ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES...AND AGAIN TUESDAY AND TUESDAY NIGHT MAINLY
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHEAST HALF OF THE TEXAS
PANHANDLE. A FEW STORMS THAT DEVELOP MAY BECOME STRONG WITH HAIL AND
GUSTY WINDS THE PRIMARY HAZARDS.

STRONG WINDS AND LOW RELATIVE HUMIDITIES MAY LEAD TO ELEVATED FIRE
WEATHER CONDITIONS ACROSS THE SOUTHWEST TEXAS PANHANDLE ON TUESDAY.

FREEZING TEMPERATURES WILL BE POSSIBLE WEDNESDAY AND THURSDAY
MORNINGS.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY
AND AGAIN SATURDAY ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON TUESDAY...AND FOR ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS FRIDAY AND SATURDAY.

SCHNEIDER

In the hours before

Special weather statement, Apr 24, 4:46 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT SUN APR 24 2011

TXZ001-006-242330-
DALLAM TX-HARTLEY TX-
546 PM CDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR HARTLEY AND DALLAM
COUNTIES.

AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF DALHART...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

JACKSON
Special weather statement, Apr 24, 5:42 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT SUN APR 24 2011

TXZ001-002-006-250030-
DALLAM TX-SHERMAN TX-HARTLEY TX-
642 PM CDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR HARTLEY...SHERMAN AND
DALLAM COUNTIES.

AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CONLEN...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

JACKSON

The radar

The Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sherman

When
April 24, 6:18 PM CST to 6:20 PM CST
Where
Sherman County, 5.2 mi WNW of Lautz
Measured
1 in hail
Reported by
Public
Coordinates
36.240, -102.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304120.